January, 1997


HEPARIN-INDUCED THROMBOCYTOPENIA

Franklin A. Bontempo, M.D., Director, Coagulation Laboratory


Thrombocytopenia associated with the use of heparin occurs in two general forms. The first is a benign type seen in many patients 1-3 days after starting standard heparin and felt to be caused by the non-immune enhancement of platelet aggregation followed by sequestration and removal by the spleen. The platelet count usually remains above 100,000, resolves spontaneously, and requires neither cessation of heparin nor other treatment. The second form is the classic heparin-induced thrombocytopenia (HIT) which is the main focus of this update. Failure to recognize HIT unfortunately can lead to serious complications in patients and remains one of the most common reasons hematologists face malpractice actions.

HIT is an antibody-mediated process occurring in approximately 4-5% of all patients 3-15 days after starting standard unfractionated heparin for the first time. In contrast, patients previously exposed to heparin may have a 10% incidence of HIT and an average time to occurrence of 1-2 days. In addition, most studies report a higher incidence with bovine than porcine heparin. HIT is not dose dependent and can occur with minute doses of heparin, including heparin flushes and in patients with indwelling heparin-coated catheters.

Two clinical presentations of classic HIT are seen. In about 80% of patients, there is a gradual reduction in the platelet count which persists unless heparin is discontinued. In situations where the platelet count was normal initially, suspicion for HIT is usually raised when the platelet count falls to below 100,000, or 50% of the pre-heparin platelet count if there was thrombocytopenia initially. Despite the thrombocytopenia, bleeding with HIT is rare and the platelet count usually normalizes 5-7 days after stopping heparin.

The most feared complication is thrombosis, either venous or arterial, which occurs in about 20% of the recognized HIT cases. In some patients with HIT there is a dramatic and occasionally immediate drop in the platelet count, often occurring within 6 weeks of previous heparin exposure. This presentation is particularly associated with thrombosis, often the type referred to as the "white clot syndrome", due to a fibrin-platelet rich clot in the arterial circulation.

Because patients with HIT are difficult to manage, taking steps to reduce its occurrence may be extremely beneficial. These include the use of saline rather heparin flushes in vascular access catheters, elimination of the bovine lung form of heparin from hospital formularies, switching to the porcine form by cardiac bypass pump teams, using aspirin and persantine in patients with heparin-coated catheters, the prompt conversion to warfarin after heparinization, and monitoring of platelet counts particularly during the 3-15 day post-treatment period when HIT is most likely to occur.

Laboratory testing for HIT is generally of limited clinical utility. This is because most available tests, although specific, are insensitive and falsely negative in 40-50% of cases; despite this, they may be helpful in complex cases or for confirmatory purposes. The C14-serotonin release assay is reportedly very sensitive and specific but is time-consuming, labor intensive, costly, and requires the use of radioactive isotopes. HIT largely remains a clinical diagnosis for which a high index of suspicion is recommended.

Treatment of HIT consists primarily of cessation of heparin. Some patients (with white clot syndrome) may require thrombolytic therapy or surgical embolectomy. Most alternate anticoagulants are not readily available in the U.S. but include low molecular weight (LMW) dextran (anti-platelet effect), ancrod (defibrinating snake venom), argatroban (synthetic antithrombin), Orgaran“ (heparinoid), iloprost (prostacyclin analogue), and hirudin (leech venom). Warfarin can only be used with the caution that, in the face of an acute thrombotic episode caused by HIT, it has been reported to worsen the outcome due to enhancement of thrombosis. If it must be used in that setting, gradual 1 mg/day doses are recommended. Although the incidence of HIT with the initial use of low molecular weight (LMW) heparins is only about 2%, in patients who develop HIT with standard heparin, the crossreactivity has been reported to be 80% and LMW heparins cannot be routinely recommended. Vena caval filters may be protective especially in older patients with lower extremity venous thromboses. Anecdotal reports of the successful use of intravenous gamma globulin and plasmapheresis to treat HIT are as yet unsubstantiated.

 

Copies of the Transfusion Medicine Update can be obtained by contacting
Deborah Small, (412) 209-7320.